Gestational Hypertension, Labetalol, and movement — The Bump
High-Risk Pregnancy

Gestational Hypertension, Labetalol, and movement

Hello -

I mostly just lurk on the bump, but I have some questions related to my high blood pressure and labetalol.  Mostly I am just looking to see if others are experiencing the same.

I was started on labetalol at about the 20th week due to steadily increasing blood pressure.  At about 26 weeks, my blood pressure was so high even while on the prescription that the doctor increased my daily dosage.  I was already feeling pretty awful on the medication before the increase, but now that I have to take the medication every 8 hours I am constantly exhausted, my skin constantly tingles, and breathing through my nose is increasingly difficult. 

I noticed that it makes it a lot harder to monitor the baby?s movement on the medication.  The doctors are having me do kick counts and keep a close eye on movement.  I have already been to L&D triage twice for lack of movement and have to do weekly NSTs and ultrasounds.  The doctors say that this is just how this pregnancy is going to go and I will need constant monitoring.  In the meantime, I may lose my mind J

I have not been put on bed rest yet, but they have restricted my work schedule to 40 hours.  (In my job, that is a huge decrease in hours). 

I guess I am just looking for others who are also on labetalol and are maybe experiencing the same symptoms I am.  It is one thing to hear the doctors say everything is ok, and another to hear someone who is going through the same thing.

Thanks for any insight you might have.

 

Re: Gestational Hypertension, Labetalol, and movement

  • Hey gal, I have been on labetalol since 24 weeks.  My BP skyrocketed to 190/110 even on other meds (Procardia) so I got put on bed rest until they could control it.  I am on 200 mg, morning and night to control.  I have weekly NSTs and monthly u/s to monitor the baby's growth.  The meds make me feel a little bit foggy and tired all the time.  The baby does move, but not a lot.  Usually during the NSTs, they have to "zap" the baby with the buzzer to get it moving and then it will do the bare minimum.  He or she is healthy, but definitely doesn't move like crazy.

    I got restricted hours at work and also got removed from all travel.  They are planning on inducing at 38 or 39 weeks because the baby is safer outside than in they say.  I am fine with that - I just want a healthy baby!!

    Let me know if you have any specific questions.

    Warning No formatter is installed for the format bbhtml
  • Loading the player...
  • I've been on labtealol since 14 weeks. I feel constantly tired and get dizzy at times. My OB said that is normal and should go away about the time I'm tired of being pregnant. Nice, huh? I find the side effects are worse if I don't get enough sleep at night so I really try to get my 8 hours at least. What has been hardest on me is restricting my activity and no exercise. I was able to get an okay for walking the dog but nothing strenuous. My OB did say as the pregnancy progresses and my blood flows change they probably will have to alter the dosage. On the bright side...the baby is doing fine and measuring ahead right now so that is good. If you just need to talk to someone feel free to PM me or something. It's always nice to have someone to talk to that is having similar issues.
  • Loading the player...
  • I don't have any insight, although I may be in your position soon.  Have you asked your doctor about methyldopa?  From what I've read, that's generally better for pregnant women (although still a class c drug) and doesn't have as many negative side effects for both mother and baby.

    Have you asked about bed rest instead?  My BP has been getting higher (more and more spikes of 150/100ish), although acupuncture had been doing a good job of managing it.  I have an appt today and am worried my doctor will recommend medicine, but I am really anti-medicine, so am hoping I can just do bed rest in lieu of drugs. 

     good luck!! 

  • Thank you for the responses.  I feel better knowing there are others in the same position as me.

    My doctor has mentioned, more like threatened, bedrest on several occasions.  There are days when I really feel like I should just take him up on this offer.  I am just not sure what the right thing is to do about that.

    Thanks again for listening and the helpful responses.

  • In the fog that was my 2 week experience with pre-e and HELLP, I was sent home once on bed rest on Labetalol.  I remember DS's movements slowed considerably and I failed the NST in the 4 days I was home before I delivered.  I was incredibly groggy and out of it, but thought this was a side-effect of having been on magnesium sulfate for 3 days.  Perhaps given the responses from the other ladies, it was the Labetalol.  Geez, learn something new everyday!   

    Sounds like what you're experiencing is pretty normal for that drug.  Hang in there girl!    

This discussion has been closed.
Choose Another Board
Search Boards